Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Des Moines, IA

May 3, 2018Jasper County, Polk County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2018, 5:39 PM CDT for Jasper County, Polk County, Warren County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 5:39 PM CDT (22:39 UTC)
Expired
May 3, 2018, 6:04 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KDMX 032239
SVRDMX
IAC099-153-181-032330-
/O.NEW.KDMX.SV.W.0036.180503T2239Z-180503T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
539 PM CDT THU MAY 3 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Polk County in central Iowa...
  West central Jasper County in central Iowa...
  Northwestern Warren County in south central Iowa...

* Until 630 PM CDT.

* At 539 PM CDT, a severe thunderstorm was located near Avenue Of The
  Saints Event Center, or 7 miles southwest of Indianola, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Des Moines, West Des Moines, Ankeny, Indianola, Altoona, Norwalk,
  Pleasant Hill, Carlisle, Bondurant, Saylorville, Mitchellville,
  Prairie City, Southridge Mall, Adventureland Amusement Park, Iowa
  Events Center, Prairie Meadows, Iowa State Fairgrounds, Principal
  Park, Des Moines Int'l Airport and Drake Stadium And Knapp Center.

This includes the following highways...
 Interstate 35 between mile markers 49 and 66, and between mile
markers 87 and 91.
 Interstate 80 between mile markers 135 and 150.
 Interstate 235 between mile markers 6 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 9379 4144 9379 4149 9378 4173 9354
      4165 9319 4120 9367
TIME...MOT...LOC 2239Z 211DEG 33KT 4132 9371 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
375 
WWUS53 KDMX 032249
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
549 PM CDT THU MAY 3 2018

IAC181-032258-
/O.CAN.KDMX.SV.W.0036.000000T0000Z-180503T2330Z/
Warren IA-
549 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARREN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and south central Iowa.

LAT...LON 4165 9319 4148 9337 4150 9338 4149 9340
      4150 9340 4149 9342 4151 9342 4150 9344
      4151 9356 4151 9376 4173 9354
TIME...MOT...LOC 2248Z 216DEG 26KT 4135 9366 

$$

IAC099-153-032330-
/O.CON.KDMX.SV.W.0036.000000T0000Z-180503T2330Z/
Polk IA-Jasper IA-
549 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN POLK AND WEST CENTRAL JASPER COUNTIES...

At 548 PM CDT, a severe thunderstorm was located near Indianola,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Altoona, Norwalk, Pleasant Hill,
Carlisle, Bondurant, Saylorville, Mitchellville, Prairie City,
Southridge Mall, Prairie Meadows, Iowa State Fairgrounds, Principal
Park, Des Moines Int'l Airport, Drake Stadium And Knapp Center,
Adventureland Amusement Park, Iowa Events Center and Runnells.

This includes the following highways...
 Interstate 35 between mile markers 87 and 90.
 Interstate 80 between mile markers 135 and 150.
 Interstate 235 between mile markers 6 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 9319 4148 9337 4150 9338 4149 9340
      4150 9340 4149 9342 4151 9342 4150 9344
      4151 9356 4151 9376 4173 9354
TIME...MOT...LOC 2248Z 216DEG 26KT 4135 9366 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
453 
WWUS53 KDMX 032304 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
604 PM CDT THU MAY 3 2018

IAC099-153-032314-
/O.CAN.KDMX.SV.W.0036.000000T0000Z-180503T2330Z/
Polk IA-Jasper IA-
604 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND
SOUTHWESTERN JASPER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and south central Iowa.

LAT...LON 4165 9319 4148 9337 4150 9338 4149 9340
      4150 9340 4149 9342 4151 9342 4150 9344
      4151 9356 4151 9376 4173 9354
TIME...MOT...LOC 2304Z 211DEG 33KT 4148 9355 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:26 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 3, 3:26 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
326 PM CDT Thu May 3 2018

.SHORT TERM.../Tonight through Friday/
Issued at 325 PM CDT Thu May 3 2018

The primary concern remains severe weather and heavy rain into
the evening hours. Elevated convection appears to be expanding
across northeast NE ahead of the approaching upper level low.
There is a pronounced elongated PV trough from NM into NE with one
short wave of note over far southwest NE and another driving this
convection over northeast NE. This deep, phased thermodynamic and
kinematic forcing will phase into a convective deformation zone
producing fairly widespread moderate to heavy rains over northern
Iowa, which is farther north than previously anticipated. The
heavy rain parameters are not extreme, but the extended period of
precip with low static stabilities will result in widespread 1-2
inch rains with a Flood Watch posted for expected rises along the
Cedar River at Cedar Falls. No Flash Flood Watch at the moment due
to rates not getting too crazy, but Flash Flood Guidance there is
fairly low due to recent rains and snow melt.

Farther south, severe weather will be the primary concern. 19Z
surface analysis notes the surface low near Manhattan KS with
objective analysis noting decent pressure falls into IA and warm
front just south of Des Moines. Discrete convection has recently
developed just ahead of the triple point and is expected to move
into southwest IA over the next several hours. Most convection
allowing models /CAMs/ are similar with this progression bringing
a broken line of discrete convection across southern Iowa during
the early evening hours. There will certainly be a window for
severe potential with extreme deep shear values resulting in large
hail and wind potential, and mid level lapse rates and
DCAPE/delta theta-e values all increase respectively. The tornado
window is not great or long lasting, but forecast soundings and
RAP plan views suggest better low level kinematics ahead of the
triple point in terms of ESRH and 0-1km shear and well as lower
LCLs due to lingering fog and stratus. Thus the tornado threat in
the current Severe Thunderstorm Watch is likely better in our
northern portions and other parts of southern Iowa.

CAMs suggest the broken line will exit our forecast area by +/-
03z but the deformation zone precip may linger through midnight.
Tomorrow will provide a welcome relief to our recent active
weather with plenty of sunshine and seasonal temperatures as
strong subsidence and drying follow this system.

.LONG TERM.../Friday night through Thursday/
Issued at 325 PM CDT Thu May 3 2018

The main concern over the extended period was focused temperatures
and low chances of storms Saturday into Saturday night. Leaned
toward a blend of the GFS/ECMWF throughout the extended period as
models remain in good agreement.

Northwest flow aloft becomes the dominant weather feature over the
weekend into early next week before a strong 500mb shortwave
pushes across the region by Tuesday into Wednesday. There is a
weak cold front to push across the state Saturday night and will
spawn some convection late in the afternoon over northern Iowa and
then further south during the evening hours. Low potential for
any widespread severe threat as the better instability is further
south and the better forcing (albeit weak) remains in the north
late Saturday afternoon with the front. Certainly cannot rule out
an isolated hail threat, but any widespread coverage of severe
storms is unlikely. With the front slightly slower to move across
the by Saturday evening, nudged up maximum temperatures a little
on Saturday.

Cooler temperatures back into the state by Sunday as a surface
high pressure builds into the region through Monday. Dry and
mild temperatures likely through the middle of the week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 102 PM CDT Thu May 3 2018

IFR/MVFR conditions are in place along and north of a SW-NE
stationary front centered through the Des Moines area with weak
convection also moving through the same locations. A large low
pressure upstream will also approach the MO River Valley late this
afternoon blossoming more widespread showers and storms,
especially across northern Iowa. This will produce a prolonged
period of a least MVFR conditions there until conditions improve
into Fri. Thunder will likely accompany the precip as well but
have tried to relegate mention to only most likely locations and
periods.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...Small
Hazardous weather outlook, May 3, 1:15 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
115 PM CDT Thu May 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
115 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a Slight Risk of severe weather this afternoon and
tonight over central and southern Iowa. Large hail, damaging
wind, and an isolated tornado or two are possible. Excessive
rainfall is likely through tonight, and may lead to localized
areas of flash flooding.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the area late Saturday into Sunday
and Tuesday into Wednesday; however, widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from this afternoon and tonight.

KLP

In the hours before

Special weather statement, May 3, 12:00 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1200 PM CDT THU MAY 3 2018

IAZ046-047-031730-
Boone IA-Greene IA-
1200 PM CDT THU MAY 3 2018

...Strong storm may produce hail in Greene and Boone counties...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Jefferson, Ogden, Grand Junction, Rippey, Paton, Boxholm, Pilot
Mound, Fraser, Dana, Beaver and Jefferson Municipal Airport.

LAT...LON 4221 9427 4221 9375 4186 9433 4200 9450
TIME...MOT...LOC 1659Z 238DEG 35KT 4199 9433

Martin
Local storm report, May 3, 4:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FUNNEL CLOUD     5 WSW CARBON            41.02N 94.91W
05/03/2018                   ADAMS              IA   LAW ENFORCEMENT

            MONTGOMERY COUNTY SHERIFF REPORTS FUNNEL
            CLOUD.

&&

REV
Local storm report, May 3, 5:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     4 NNW CASEY             41.57N 94.55W
05/03/2018                   GUTHRIE            IA   TRAINED SPOTTER

            SPOTTER SITUATED JUST N OF MENLO NOTED
            FUNNEL CLOUD TO THE WNW. LOCATION
            APPROXIMATE AT THE TIME.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:47 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union6 hr
May 2, 8:05 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
May 2, 8:43 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Taylor, Union47 min
May 2, 9:43 PM CDTSpecial Weather StatementDMXWayne47 min
May 2, 11:14 PM CDTRiver Flood WarningDMXTaylor49 min
May 2, 11:33 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello29 min
May 3, 12:00 PM CDTSpecial Weather StatementDMXGreene30 min
May 3, 2:24 PM CDTRiver Flood WatchDMXBlack Hawk6 days
May 3, 5:12 PM CDTTornado WarningDMXAdair, Guthrie33 min
May 3, 5:26 PM CDTTornado WarningDMXDallas, Madison, Polk34 min
May 3, 5:43 PM CDTTornado WarningDMXBoone, Dallas, Polk, Story21 min
May 3, 5:45 PM CDTTornado WarningDMXDallas, Guthrie30 min
May 3, 5:48 PM CDTTornado WarningDMXAdair, Madison17 min
May 3, 6:23 PM CDTSpecial Weather StatementDMXUnion37 min
May 3, 6:25 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright50 min
May 3, 6:51 PM CDTSpecial Weather StatementDMXClarke, Warren39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.